Thunderstorm Wind, Lafayette
- When
- August 10, 1:18 PM CST
- Where
- Lafayette County, Argyle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.700, -89.870
Branches and power lines down.
A weak cold front and upper trough resulted in numerous thunderstorms over southern WI. Large hail and damaging winds occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A weak cold front and upper trough resulted in numerous thunderstorms over southern WI. Large hail and damaging winds occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 10, 12:03 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 103 PM CDT Thu Aug 10 2017 .UPDATE... Thunderstorms are expected to develop over the next couple hours, focusing mainly across the southeast half of the forecast area into early evening. SPC has upgraded the southeast to a Slight Risk for severe storms. Damaging winds are expected to be the primary threat with the stronger storms. && .AVIATION(18Z TAFS)... Thunderstorms are likely this afternoon into early evening. The main focus will be across the southeast half of the forecast area. A few of the storms could reach severe levels, with damaging winds being the primary threat. After storms exit the southeast this evening, dry weather is expected overnight. Could see a shower or sprinkle tomorrow, but most places will remain dry. Lower ceilings are likely later tonight into Friday as cooler air aloft moves into the area. && .PREV DISCUSSION... (Issued 953 AM CDT Thu Aug 10 2017) UPDATE... A line of showers is currently exiting the eastern forecast area this morning. There will be a lull in activity through late morning, with showers and storms likely to develop then this afternoon as a wave and associated front approach. With clearing skies working into the area, it still looks like some of the storms could approach or reach severe limits this afternoon. The current forecast for the rest of the day seems to be in pretty good shape. MARINE... Waves could approach 4 feet north of Port Washington today under breezy south winds. Otherwise, winds and waves are expected to stay below Small Craft Advisory levels the next several days. PREV DISCUSSION... (Issued 638 AM CDT Thu Aug 10 2017) UPDATE... AVIATION(12Z TAFS)...Showers over ern WI will move out over Lake MI by 15z. Cigs will mainly fall to 5-8 kft with the showers. Sct-bkn040-050 cumulus congestus will then form for the afternoon/evening. Scattered to numerous showers and tstorms are expected to form during this time. Stratus clouds with Cigs of 1-3 kft and light fog with MVFR vsbys is then expected late tnt-Fri. PREV DISCUSSION... (Issued 335 AM CDT Thu Aug 10 2017) DISCUSSION... Today and Tonight...Forecast Confidence is Medium. The shortwave trough over the ern Dakotas and MN will track ewd across nrn and central WI today, reaching nrn Lake MI by 12z Fri. The weak sfc low will follow a similar track with a trailing cold front to move across srn WI for the afternoon and early evening. There is an initial round of sprinkles and brief light showers early this morning followed by a broken line of showers and tstorms currently over ne IA. This line is along a prefrontal sfc trough with upper support via the left front quad of a 70 kt jet and the leading edge of PVA aloft. For later today some sunshine and increasing dewpoints should boost MLCAPEs to 1000-1500 J/kg with deep layer shear of 30 kts. Another broken line of storms should form along the cold front with a Marginal Risk of them becoming severe. Some showers and storms may linger into the evening especially over far ern WI. Cold advection will gradually increase through the night with stratus clouds arriving late tnt. Friday and Saturday - Confidence...Medium to High The surface low heads into the eastern Lakes region with a cold advection/low level thermal trough regime setting up in its wake. Surface/850 trough will aid in some low level forcing along with a lingering cyclonic mid level flow with some embedded ripples, so the idea of a few showers seems reasonable. Low level thermal trough bottoms out at a plus 6c on the NAM for Friday night while the ECMWF and GFS are a bit warmer. The surface high slowly builds in for Saturday with an easing of the cooler 850/925 temps. In fact some WAA from the northwest occurs. Sunday through Wednesday - Confidence...Medium to High This is shaping up to be a fairly dry and comfortable period with surface high pressure being the dominating feature. The high drifts a bit to the east by midweek so a bump in 925 temps expected as a return flow sets up. A mid level wave passes by Sunday night into Monday morning however at this time will stick with the Superblend pops that keep us dry due to lack of overall column moisture and subsiding effects of the surface ridging. AVIATION(09Z TAFS)...Mid level clouds and sprinkles or brief light showers will continue this morning. Sct-bkn040-050 cumulus congestus will then form for the late morning and afternoon/evening. Scattered to numerous showers and tstorms are expected to form during this time. Stratus clouds with Cigs of 1-3 kft and light fog with MVFR vsbys is then expected late tnt-Fri. MARINE...Sly winds 10-15 kts will prevail today into the evening. The waves will build to 2 to 4 feet north of Port Washington. The winds will veer wly late and become nwly for Fri via a cold frontal passage but wind speeds will remain 10 kts or less. Nly flow will continue for Fri nt-Sat with wind speeds of 10-15 kts and waves 1-3 feet. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...DDV Today/Tonight and Aviation/Marine...Gehring Friday THROUGH Wednesday...Collar
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 336 AM CDT Thu Aug 10 2017 WIZ046-047-051-052-056>060-062>072-110845- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 336 AM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will become increasingly likely across the area today into this evening. There is a Marginal risk for severe storms from mid afternoon into early evening so a few storms could reach severe limits. There is a moderate swim risk today into this evening for Sheboygan and Ozaukee beaches adjacent to Lake Michigan. Breaking waves and currents are expected. Stay away from dangerous areas like piers, breakwalls and river outlets. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ643>646-110845- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 336 AM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms will become increasingly likely across the area today into this evening. There is a Marginal risk for severe storms from mid afternoon into early evening so a few storms could reach severe limits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
137 PM CDT THU AUG 10 2017
WIZ062-067-101900-
Lafayette-Iowa-
137 PM CDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAFAYETTE COUNTY...
At 136 PM CDT, a strong thunderstorm was located near Belmont, or 8
miles southwest of Mineral Point, moving east at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Darlington, Belmont, Lamont and Yellowstone Lake St Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4281 9036 4282 9004 4281 9004 4281 8988
4267 8988 4269 9035
TIME...MOT...LOC 1836Z 266DEG 33KT 4276 9025
MARQUARDTSpecial Weather Statement National Weather Service Milwaukee/Sullivan WI 158 PM CDT THU AUG 10 2017 WIZ062-067-068-101930- Green-Lafayette-Iowa- 158 PM CDT THU AUG 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAFAYETTE AND NORTHWESTERN GREEN COUNTIES... At 158 PM CDT, a strong thunderstorm was located 7 miles northeast of Darlington, moving east at 40 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Darlington, Argyle, Blanchardville, Lamont, Yellowstone Lake St Park and Jordan Center. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4266 9011 4281 9012 4283 8969 4265 8969 TIME...MOT...LOC 1858Z 266DEG 33KT 4276 9002 MARQUARDT
The Milwaukee radar (KMKX), 112 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Branches and power lines down.
Dents on the hood of a car.
Significant damage to crops.
Several trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708540, 708528, 708529, 708530, 708532, 708533, 708535, 708536, 708538, 708539, 708541.